Alert archive / Washington / Wind Chill Advisories in 2017
Wind Chill Advisory 2, NWS Spokane, WA
NWS Spokane, WA issued this wind chill advisory at Jan 3, 2017, 3:04 PM PST for 10 counties in Washington; 5 counties in Idaho. It took effect at Jan 4, 2017, 12:00 AM PST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2017, 3:04 PM PST (23:04 UTC)
- In effect from
- Jan 4, 2017, 12:00 AM PST
- Expired
- Jan 4, 2017, 10:00 AM PST
- In force
- 10 hr
- Issued by
- NWS Spokane, WA
Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Latah County, ID, Adams County, WA, Douglas County, WA, Ferry County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA, Whitman County, WA
The radar
The Spokane radar (KOTX), 20 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1325 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
719 WWUS46 KOTX 032304 WSWOTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 304 PM PST TUE JAN 3 2017 ...WIND CHILLS OF MINUS TEN TO MINUS FIFTEEN WEDNESDAY MORNING... .TEMPERATURES TONIGHT WILL FALL INTO THE SINGLE DIGITS OVER MOST OF THE INLAND NORTHWEST OVERNIGHT. SOME SPOTS IN NORTHEAST AND NORTH CENTRAL WASHINGTON WILL DIP BELOW ZERO. THE COLD TEMPERATURES COMBINED WITH BITING NORTH WINDS WILL PRODUCE WIDESPREAD WIND CHILL VALUES OF MINUS TEN TO MINUS FIFTEEN. IDZ001>003-WAZ033>038-043-044-041400- /O.NEW.KOTX.WC.Y.0002.170104T0800Z-170104T1800Z/ NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- OKANOGAN VALLEY-WATERVILLE PLATEAU- 304 PM PST TUE JAN 3 2017 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM PST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM PST WEDNESDAY. * LOCATIONS...SANDPOINT, BONNERS FERRY, COEUR D'ALENE, MOSCOW, PULLMAN, COLFAX, MOSES LAKE, EPHRATA, RITZVILLE, GRAND COULEE, SPOKANE, CHENEY, COLVILLE, DEER PARK, CHEWELAH, REPUBLIC, OMAK, BREWSTER, NESPELEM, AND WATERVILLE. * WIND CHILL...MINUS 10 TO MINUS 15 WILL BE COMMON IN AREAS THAT ARE EXPOSED TO NORTH OR NORTHEAST WINDS. * WINDS...NORTH OR NORTHEAST 10 TO 20 MPH. GUSTS TO 25 MPH OR MORE WILL BE POSSIBLE IN THE OKANOGAN VALLEY...THE WATERVILLE PLATEAU...THE UPPER COLUMBIA BASIN...AND BETWEEN SANDPOINT AND COEUR D'ALENE. * IMPACTS...FROST BITE AND HYPOTHERMIA WILL OCCUR IF PRECAUTIONS ARE NOT TAKEN. * WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=OTX. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
2 follow-up statements
782 WWUS46 KOTX 041133 WSWOTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 333 AM PST WED JAN 4 2017 ...WIND CHILLS OF MINUS TEN TO MINUS FIFTEEN THIS MORNING... .TEMPERATURES THIS MORNING WILL FALL INTO THE SINGLE DIGITS OVER MOST OF THE INLAND NORTHWEST. SOME SPOTS IN NORTHEAST AND NORTH CENTRAL WASHINGTON WILL DIP BELOW ZERO. THE COLD TEMPERATURES COMBINED WITH BITING NORTH WINDS WILL PRODUCE WIDESPREAD WIND CHILL VALUES OF MINUS TEN TO MINUS FIFTEEN. IDZ001>003-WAZ033>038-043-044-041800- /O.CON.KOTX.WC.Y.0002.000000T0000Z-170104T1800Z/ NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- OKANOGAN VALLEY-WATERVILLE PLATEAU- 333 AM PST WED JAN 4 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * LOCATIONS...MOSCOW, PLUMMER, POTLATCH, GENESEE, COEUR D'ALENE, POST FALLS, HAYDEN, WORLEY, SANDPOINT, ATHOL, BONNERS FERRY, PRIEST RIVER, EASTPORT, SCHWEITZER MOUNTAIN ROAD, REPUBLIC, INCHELIUM, WAUCONDA, CHESAW ROAD, HIGHWAY 20 WAUCONDA SUMMIT, BOULDER CREEK ROAD, SHERMAN PASS, OMAK, OKANOGAN, BREWSTER, BRIDGEPORT, OROVILLE, NESPELEM, DISAUTEL PASS, WATERVILLE, MANSFIELD, BADGER MOUNTAIN ROAD, PULLMAN, COLFAX, ROSALIA, LA CROSSE, OAKESDALE, TEKOA, UNIONTOWN, RITZVILLE, GRAND COULEE, ODESSA, WILBUR, COULEE CITY, MOSES LAKE, EPHRATA, OTHELLO, QUINCY, COLVILLE, DEER PARK, CHEWELAH, NEWPORT, KETTLE FALLS, SPRINGDALE-HUNTERS ROAD, ORIN-RICE ROAD, FLOWERY TRAIL ROAD, SPOKANE, CHENEY, DAVENPORT, AND ROCKFORD. * WIND CHILL...7 BELOW TO 23 BELOW ZERO DUE TO TEMPERATURES 3 BELOW TO 9 ABOVE ZERO...AND WINDS NORTH 10 TO 20 MPH WITH GUSTS UP TO 25 MPH. * WINDS...NORTH 10 TO 20 MPH WITH GUSTS UP TO 25 MPH. * IMPACTS...FROST BITE AND HYPOTHERMIA WILL OCCUR IF PRECAUTIONS ARE NOT TAKEN. * WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=OTX. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
039 WWUS46 KOTX 041753 WSWOTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 953 AM PST WED JAN 4 2017 IDZ001>003-WAZ033>038-043-044-041900- /O.EXP.KOTX.WC.Y.0002.000000T0000Z-170104T1800Z/ NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- OKANOGAN VALLEY-WATERVILLE PLATEAU- 953 AM PST WED JAN 4 2017 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING... BITING NORTH OR NORTHEAST WINDS WILL PERSIST THROUGH THE AFTERNOON ACROSS MUCH OF THE INLAND NORTHWEST. HOWEVER...SUNSHINE WILL NUDGE TEMPERATURES INTO THE TEENS THIS AFTERNOON...AND WIND CHILL VALUES WILL RISE ABOVE MINUS 10 IN MOST AREAS. WINDS WILL DECREASE AROUND SUNSET TODAY...AND BY MID EVENING...MUCH OF THE INLAND NORTHWEST WILL HAVE WINDS OF 10 MPH OR LESS. EVEN THOUGH WIND CHILLS WILL CLIMB ABOVE MINUS 10 THIS AFTERNOON... RESIDENTS OF THE INLAND NORTHWEST SHOULD TAKE PRECAUTIONS AGAINST FROST BITE THIS AFTERNOON...TONIGHT...AND TOMORROW. OVERNIGHT LOW TEMPERATURES WILL FALL BELOW ZERO UNDER LIGHT WINDS AND CLEAR SKIES. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this wind chill advisory went out at Jan 3, 2:48 PM PST, 16 minutes earlier.
Area forecast discussion, Jan 3, 2:48 PM PST, 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
248 PM PST Tue Jan 3 2017
.SYNOPSIS...
Cold northeast winds will continue tonight through Wednesday over
central and northeast Washington as well as far north Idaho.
Winds are expected to relax by Thursday, but temperatures will
remain much below average. A more active weather pattern will
arrive by this weekend. Milder temperatures and chances for snow
will increase by Sunday into Monday with wintry mix possible in
the lower valleys.
&&
.DISCUSSION...
Tonight into Wednesday: Cold temperatures and biting north/
northeast winds are the primary concern for tonight into
Wednesday. A Wind Chill Advisory will be issued for portions of
the Idaho Panhandle as well as much of eastern and central
Washington from midnight through 10 AM. Wind chills of -10 to -15
and sustained winds of 10 mph are the threshold from a Wind Chill
Advisory.
*Low Temperatures: A mid-level cloud deck threw a monkey wrench in
our temperature forecast for last night. Places that cleared out
like the Methow Valley, Upper Wenatchee River Valley around Plain
and Leavenworth, the Republic area, and other sheltered valleys
near the Canadian border plunged below zero. The mid-level cloud
deck that expanded overnight has lingered through the day. The
GFS and NAM insist that strong drying in the 500-700mb layer will
occur following the passage of an upper level trough this
evening. The last areas expected to clear will be over far
southeast Washington and the southern Idaho Panhandle. Low temps
for Lewiston, Kamiah, and Pomeroy have been raised into the 10 to
15 degree range. Elsewhere, clearing skies should allow
temperatures to tumble into the single digits. Valleys sheltered
from north or northeast winds will experience the coldest temps.
Places like the Methow Valley, Republic area, Priest Lake, and
Springdale should fall below zero.
*North/Northeast Winds: Our pressure gradient will tighten
overnight as a surface low moves into northern California and
tracks into Nevada and Utah Wednesday morning. North/northeast
winds should increase from 5 to 15 mph this evening to 10 to 20
mph during the early morning hours. Localized gusts to 25 mph or
more will be possible in the Columbia Basin, Waterville Plateau,
and between Coeur d'Alene and Sandpoint. Low level mixing may
keep our temperature from falling below zero in many areas, but
the wind chill Wednesday morning should be colder than it was
Tuesday morning.
Thursday and Thursday Night: Decreasing winds Wednesday night into
Thursday morning and clear skies should produce the coldest
morning of the week for the majority of the Inland Northwest.
Sub-zero reading will be possible Thursday morning in the Basin,
Palouse, Spokane area, and the valleys of the central and northern
Panhandle. Fortunately, the wind chill factor will be negligible.
High clouds are expected to increase during the day Thursday.
Light winds and increasing clouds have the potential to hold
temperatures in the teens Thursday. GFS MOS and ECMWF MOS keep
highs in the single digits in many areas Thursday, but this
guidance has performed very poorly during the last 24 to 36 hours.
/GKoch
Friday through Saturday: The cold continues. A weak ridge aloft will
build with a passing weak upper jet, while the main storm track
lies well to the south. High and mid level clouds will spread over
the region, which should help moderate temperatures slightly.
High pressure at the surface will give way to lighter winds as
they veer to the south. Isentropic lift will gradually increase
near the Canadian border with a little light snow or flurries in
the mountains.
Saturday night through Sunday night: Warming up. The upper ridge gives
way to a stronger southwest jet. This jet will strengthen as a
shortwave off the BC coast digs south and phases with the Pacific
low. This is forecast to deepen the low and enhance an atmospheric
river that takes aim on the Pacific NW. The models have been
consistent on this development, but the 12z model runs have slowed
down the arrival of the initial warm front by late Saturday night
across the Cascades. The main event looks to be Sunday into
Monday night. Warmer air will push across Oregon into southeast
Washington with snow levels rising. There's a potential of a
wintry mix of sleet or freezing rain in the LC Valley by early
Sunday and spreading into the Palouse and Columbia Basin by Sunday
afternoon before switching to rain. Daytime temperatures will
rise into mid to upper 30s Sunday afternoon. The Cascades to the
northern mountains will feel some warming but it should stay cold
enough for snow. Meanwhile could see areas of moderate snow
amounts.
Monday through Tuesday: Still unsettled but colder. The
atmospheric river sinks south into Oregon, leaving a cooler but
moist pattern over the region. Snow levels will drop back into the
valleys as a cold front pushes through the region on Monday. Post
frontal snow will continue in the mountains Monday night, before
the next warm front moves in on Tuesday with the potential for
more snow. Temperatures will remain at to below seasonal normals.
/rfox.
&&
.AVIATION...
18Z TAFS: A gradual north to south clearing of our mid-level cloud
deck is expected this afternoon into this evening. A shortwave
mid-level trough descending down the Canadian Prairies this
afternoon and evening is expected to provide enough drying in the
700mb layer to dissipate 8-10kft cloud layer. We will be watching
a 2-3kft cloud layer over northeast Oregon. It may sneak into the
Lewiston area tonight. If it does, there may be some flurries at
KLWS in the 03z-15z time frame. Blustery north/northeast winds of
10-15kt will persist through the day, and increase into the
10-20kt range early in the morning as the pressure gradient
tightens between low pressure in northern California and high
pressure banked against the Continental Divide. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 2 17 -1 12 2 17 / 0 0 0 10 0 0
Coeur d'Alene 3 17 0 14 5 18 / 0 0 0 10 10 10
Pullman 0 17 -1 12 1 20 / 0 0 0 0 0 0
Lewiston 11 24 3 14 7 23 / 10 0 0 0 0 0
Colville -1 16 -3 15 3 19 / 0 0 0 10 10 10
Sandpoint 5 16 1 16 7 19 / 0 0 0 10 10 10
Kellogg 4 16 -4 15 4 19 / 0 0 0 10 10 10
Moses Lake 5 19 -3 15 3 18 / 0 0 0 10 0 0
Wenatchee 5 18 4 16 8 16 / 0 0 0 10 0 0
Omak 3 15 2 16 4 16 / 0 0 0 10 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Chill Advisory from midnight tonight to 10 AM PST Wednesday
for Coeur d'Alene Area-Idaho Palouse-Northern Panhandle.
WA...Wind Chill Advisory from midnight tonight to 10 AM PST Wednesday
for Moses Lake Area-Northeast Mountains-Okanogan Highlands-
Okanogan Valley-Spokane Area-Upper Columbia Basin-
Washington Palouse-Waterville Plateau.
&&Hazardous weather outlook, Jan 3, 2:48 PM PST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 248 PM PST TUE JAN 3 2017 IDZ004-026-027-WAZ031-032-042300- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES- 248 PM PST TUE JAN 3 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE COLD WILL LAST FOR MUCH OF THE WEEK. A MORE ACTIVE WEATHER PATTERN IS FORECAST TO ARRIVE LATE THIS WEEKEND WITH INCREASING CHANCES OF SNOW BY SUNDAY AND LASTING THROUGH TUESDAY. THERE IS A POTENTIAL FOR A WINTRY MIX IN THE LOWER VALLEYS BY SUNDAY. IDZ001>003-WAZ033>038-043-044-042300- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- OKANOGAN VALLEY-WATERVILLE PLATEAU- 248 PM PST TUE JAN 3 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT BREEZY WINDS AND VERY COLD TEMPERATURES WILL LEAD TO BITTER COLD WIND CHILLS OVERNIGHT INTO WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDS WILL SUBSIDE BY THURSDAY...HOWEVER TEMPERATURES WILL REMAIN IN THE LOWER TEENS TO SINGLE DIGITS FOR MOST OF THE WEEK. A MORE ACTIVE WEATHER PATTERN IS FORECAST TO ARRIVE LATE THIS WEEKEND WITH INCREASING CHANCES OF SNOW PROBABLY BY SUNDAY THROUGH TUESDAY. WAZ041-042-042300- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- 248 PM PST TUE JAN 3 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE COLD WILL LAST FOR MUCH OF THE WEEK. A MORE ACTIVE WEATHER PATTERN IS FORECAST TO ARRIVE LATE THIS WEEKEND WITH INCREASING CHANCES OF SNOW BEGINNING SATURDAY NIGHT AND CONTINUING PERIODICALLY THROUGH TUESDAY.
Nearby
Wind Chill Advisories in Washington, 2017Wind Chill Advisories in Idaho, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.